Iowa, 2014

Funnel Cloud in Iowa, June 23, 2014

June 23, 2014 · NWS DMX · 1 event in 1 county or zone

Iowa was on the cool side of the frontal boundary during the afternoon of the 23rd Thunderstorms formed over north central Iowa and produced a funnel cloud during peak heating in Cerro Gordo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa was on the cool side of the frontal boundary during the afternoon of the 23rd Thunderstorms formed over north central Iowa and produced a funnel cloud during peak heating in Cerro Gordo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 2:24 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 23, 2:24 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT MON JUN 23 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 317 PM CDT MON JUN 23 2014

WEAK SURFACE TROUGH CONTINUES TO PROGRESS SLOWLY EASTWARD ACROSS
THE AREA THIS AFTERNOON...CURRENTLY STRETCHING FROM AROUND
NORTHWOOD TO DES MOINES AND FURTHER SOUTH...AND A FEW SMALL
SHOWERS AND STORMS HAVE DEVELOPED ALONG THE BOUNDARY IN THE LAST
HOUR OR SO. THERE HAVE BEEN REPORTS OF LANDSPOUT TYPE FUNNEL
CLOUDS ACROSS SOUTHERN MINNESOTA AND NORTHWESTERN MISSOURI IN
ASSOCIATION WITH SHOWERS ALONG THIS BOUNDARY...BUT SO FAR NOTHING
HEARD IN IOWA. EXPECT THAT AS THE BOUNDARY AND ISOLATED
SHOWERS/STORMS MOVE EAST THEY WILL ALSO FADE OUT THIS EVENING AS
THEY ARE DIURNALLY DRIVEN...GIVING WAY TO A FAIRLY COOL AND QUIET
NIGHT ONCE AGAIN. THE QUESTION THEN BECOMES WHETHER WE WILL ONCE
AGAIN GENERATE ANY AREAS OF FOG AS WE DID THIS MORNING...HOWEVER
TOMORROW WITH THE BOUNDARY GONE AND DEWPOINTS LOWER THIS IS LESS
OF A PROBABILITY AND HAVE NOT INCLUDED IT IN THE FORECAST AT THIS
TIME.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 317 PM CDT MON JUN 23 2014

UPPER AIR PATTERN WILL EVOLVE TO MORE SUMMER-LIKE WITH THE
STRONGER WESTERLIES MOVING NORTH OF THE CWA THIS WEEK. AT THE SAME
TIME...A TROF DEEPENS ACROSS THE WESTERN U.S. THE RESULT FOR US
WILL BE A GRADUAL RETURN TO SOUTHWEST FLOW WITH EMBEDDED
DISTURBANCES. THIS PATTERN COMBINED WITH AMPLE LOWER-LEVEL
MOISTURE CONTINUES TO SUGGEST A RETURN TO UNSETTLED
CONDITIONS...WITH POTENTIALLY HEAVY RAINFALL...THROUGH THE
FORECAST PD. ALTHOUGH THERE IS A LACK OF A SIGNAL FOR WIDESPREAD
SEVERE WEATHER...A POTENTIAL FOR LOCALIZED SEVERE WEATHER WILL
EXIST ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS IF TSRA
DOES DEVELOP.

RELATIVE DRY PERIOD FOR THE CWA HAS BEEN SHORTENED A BIT AS
CHANCE POPS HAVE NOW BEEN INTRODUCED AS EARLY AS WEDNESDAY
MORNING. WEAK BOUNDARY WILL BE INVOF THE CWA. WEAK SHORTWAVE
APPROACHING FROM THE WEST WILL HELP PROVIDE ENOUGH FORCING TO
POTENTIALLY DEVELOP SHRA/TSRA DURING THE DAY ON WEDNESDAY.

WEAK BOUNDARY AND AMPLE MOISTURE REMAINS INVOF THE CWA THROUGH
THE END OF THE FORECAST PD...THUS THE INCLUSION OF CHANCE POPS FOR
MUCH OF THE TIME. STRONGEST BOUNDARY IS PROGGED TO MOVE THROUGH
THE CWA LATE IN THE COMING WEEKEND AS THE WESTERN U.S. TROF SHIFTS
EASTWARD. UPPER AIR PATTERN THEN RETURNS TO MORE ZONAL FOR EARLY
NEXT WEEK.

SOME RECENT MODEL RUNS HAVE SUGGESTED THE FORMATION OF A CLOSED
UPPER LEVEL LOW OFF THE EASTERN U.S. COAST LATE IN THE FCST PD. IF
THIS FEATURE DOES MATERIALIZE THEN IT MAY SLOW DOWN THE
PROGRESSION OF WX FEATURES INVOF OUR CWA...DEPENDING ON THE
STRENGTH AND PLACEMENT OF THIS FEATURE. IT WILL HAVE TO BE WATCHED
FOR POTENTIAL IMPACTS ON THE FCST GOING FORWARD.

&&

.AVIATION...23/18Z
ISSUED AT 1238 PM CDT MON JUN 23 2014

LOW STRATUS THAT FORMED THIS MORNING HAS BEEN RAPIDLY LIFTING
OVER THE LAST COUPLE OF HOURS...WITH ONLY OTM NOW REPORTING MVFR
CIGS AND THESE EXPECTED TO GET ABOVE FL030 BY 19Z.
THEREAFTER...MOST CIGS WILL REMAIN VFR FOR THE REST OF TODAY WITH
ONLY ISOLATED LOWER CLOUDS AND LIGHT SHRA/TSRA WITH PROBABILITY OF
OCCURRENCE AT A TERMINAL FAR TOO LOW TO INCLUDED IN TAFS ATTM.
OTHERWISE...PRIMARY CONCERN WILL BE POTENTIAL FOR REDEVELOPMENT OF
FOG LATER TONIGHT IN LIGHT OF WHAT OCCURRED THIS MORNING.
HOWEVER...DEWPOINTS WILL BE QUITE A BIT LOWER BY EARLY TUESDAY
MORNING AND WITH MORE ORGANIZED IF LIGHT SURFACE FLOW. THUS DO NOT
HAVE CONFIDENCE TO INCLUDE FOG IN THE 18Z TAFS...BUT THIS WILL BE
WATCHED CLOSELY FOR LATER ISSUANCES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...ZOGG
AVIATION...LEE
Hazardous weather outlook, Jun 23, 2:29 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT MON JUN 23 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
329 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...MAINLY EAST OF INTERSTATE 35.

FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MAINLY FROM MID-WEEK THROUGH
EARLY NEXT WEEK. THERE WILL BE AN INCREASING RISK FOR SEVERE
STORMS AND HEAVY RAINFALL THROUGH THE PERIOD BUT SPECIFIC THREATS
WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED AT
TIMES LATER THIS WEEK THROUGH THE WEEKEND.

LEE

The radar

The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cerro Gordo

When
June 23, 2:58 PM CST
Where
Cerro Gordo County, Mason City
Reported by
Law Enforcement
Coordinates
43.150, -93.200

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514123.